Alert archive / Arizona / Wind Advisories in 2013

Wind Advisory 18, NWS Las Vegas, NV

April 22, 2013Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Apr 22, 2013, 3:04 PM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 23, 2013, 3:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2013, 3:04 PM MST (22:04 UTC)
In effect from
Apr 23, 2013, 3:00 AM MST
Expired
Apr 23, 2013, 3:00 PM MST
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WWUS75 KVEF 222204
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 PM PDT MON APR 22 2013

...GUSTY NORTH WINDS EXPECTED DOWN THE COLORADO RIVER VALLEY ON 
TUESDAY...

.A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE COLORADO RIVER
VALLEY LATE TONIGHT...RESULTING IN STRONG AND GUSTY NORTH WINDS
THROUGH EARLY TUESDAY AFTERNOON.

AZZ002-036-CAZ527-NVZ021-231030-
/O.UPG.KVEF.HW.A.0005.130423T1200Z-130424T0000Z/
/O.NEW.KVEF.WI.Y.0018.130423T1000Z-130423T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
304 PM PDT MON APR 22 2013 /304 PM MST MON APR 22 2013/

...WIND ADVISORY IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT
/3 PM MST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR LAKE HAVASU AND FORT MOHAVE...THE LAKE MEAD NATIONAL
RECREATION AREA...AND SAN BERNARDINO UPPER COLORADO RIVER
VALLEY...WHICH IS IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT
/3 PM MST/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* WINDS: NORTH WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING: WINDS WILL RAPIDLY INCREASE BEHIND A COLD FRONT LATE
  TONIGHT INTO EARLY TUESDAY MORNING AND THEN CONTINUE INTO EARLY
  AFTERNOON BEFORE DECREASING BY LATE AFTERNOON.

* LOCATIONS: THE LAKE MEAD NATIONAL RECREATION AREA AND THE
  COLORADO RIVER VALLEY...INCLUDING BULLHEAD CITY...NEEDLES...
  HOOVER DAY...MOHAVE VALLEY.

* IMPACTS: DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS ON
  EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163... ARIZONA HIGHWAY 68
  AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS. RESIDENTS
  IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR OBJECTS
  WHICH COULD BLOW AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS IN EXCESS OF 40 MPH TUESDAY WILL CREATE DANGEROUS
BOATING CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS AND
LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS OF
SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS
SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN
WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$
2 follow-up statements
663 
WWUS75 KVEF 230930
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
230 AM PDT TUE APR 23 2013

.STRONG AND GUSTY NORTH WINDS WILL AFFECT THE COLORADO RIVER
VALLEY THROUGH EARLY AFTERNOON.

AZZ002-036-CAZ527-NVZ021-232200-
/O.CON.KVEF.WI.Y.0018.130423T1000Z-130423T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
230 AM PDT TUE APR 23 2013 /230 AM MST TUE APR 23 2013/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PDT /3 PM MST/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT FOR THE LAKE MEAD NATIONAL
RECREATION AREA AND THE COLORADO RIVER VALLEY UNTIL 3 PM THIS
AFTERNOON.

* WINDS: NORTH WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING: WINDS WILL RAPIDLY INCREASE EARLY THIS MORNING AND
  CONTINUE INTO EARLY AFTERNOON BEFORE DECREASING BY LATE
  AFTERNOON. AT 215 AM...THE COLD FRONT HAD JUST PASSED THROUGH
  BULLHEAD CITY...WHERE WINDS WERE GUSTING TO 32 MPH.

* LOCATIONS: NEEDLES...HOOVER DAM...LAUGHLIN...BULLHEAD CITY...
  MOHAVE VALLEY...LAKE HAVASU...DESERT HILLS...TOPOCK 

* IMPACTS: DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS ON
  EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163...ARIZONA HIGHWAY 68
  AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS. RESIDENTS
  IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR OBJECTS
  WHICH COULD BLOW AWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS IN EXCESS OF 40 MPH WILL CREATE DANGEROUS BOATING
CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS AND LARGE
WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS OF SMALL
CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE.
IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN WATER AND
STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS.

&&

$$

MORGAN
322 
WWUS75 KVEF 232137
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT TUE APR 23 2013


AZZ002-036-CAZ527-NVZ021-232245-
/O.EXP.KVEF.WI.Y.0018.000000T0000Z-130423T2200Z/
LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK...
BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN
237 PM PDT TUE APR 23 2013 /237 PM MST TUE APR 23 2013/

...WIND ADVISORY WILL EXPIRE AT 3 PM PDT /3 PM MST/ THIS
AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 3 PM PDT /3 PM MST/ THIS
AFTERNOON FOR LAKE HAVASU AND FORT MOHAVE...THE LAKE MEAD NATIONAL
RECREATION AREA AND FOR SAN BERNARDINO COUNTY UPPER COLORADO RIVER
VALLEY.

WINDS HAVE DECREASED THIS AFTERNOON AND ALTHOUGH GUSTS TO OVER 30
MPH WILL BE SEEN THROUGH THE REMAINDER OF THE AFTERNOON...GUSTS TO
OVER 40 MPH ARE NO LONGER EXPECTED. THUS THE WIND ADVISORY WILL BE
ALLOWED TO EXPIRE AS OF 3 PM PDT /MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Apr 22, 2:54 PM MST, 10 minutes earlier.

Area forecast discussion, Apr 22, 2:54 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 PM PDT MON APR 22 2013

.SYNOPSIS...A WEAK PACIFIC STORM AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE REGION TONIGHT...RESULTING IN COOLER TEMPERATURES AND
LOCAL GUSTY WINDS ON TUESDAY. ANOTHER STORM IS EXPECTED TO MOVE
ACROSS THE SOUTHERN PORTION OF THE AREA LATE WEDNESDAY AND THURSDAY
BUT THE MAIN EFFECT OF THIS SYSTEM WILL BE A SLIGHT INCREASE IN
CLOUDS. MILD CONDITIONS WITH ABOVE NORMAL TEMPERATURES ARE EXPECTED
BY THE WEEKEND.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...A WEAK TROUGH WILL
PUSH ACROSS THE AREA EARLY TONIGHT WITH AN ASSOCIATED COLD FRONT
EXPECTED THROUGH THE LAS VEGAS VALLEY AROUND 07Z TUESDAY BEFORE
EXITING THE CWA TUESDAY MORNING. STRONG NORTHERLY SURFACE GRADIENTS
TO BUILD BEHIND THE FRONT FOR LOCAL GUSTY NORTH WINDS ON
TUESDAY...ESPECIALLY IN THE COLORADO RIVER VALLEY. LOWER LEVEL
WINDS...850/700 700 MB...DO NOT APPEAR TO SUPPORT GUSTS TO OVER 60
MPH HOWEVER...BUT GUSTS TO WELL OVER 40 MPH LIKELY AND WILL ISSUE A
WIND ADVISORY WITH THIS PACKAGE. WINDS SHOULD BE ON THE DECREASE BY
LATE AFTERNOON AS THIS SYSTEM CONTINUES TO SHIFT EAST. A LOW OFF THE
SOUTHERN CALIFORNIA COAST THEN BECOMES THE NEXT PLAYER TO WATCH WITH
THE MODELS BRINGING THE CENTER OF THE SYSTEM TO JUST SOUTHWEST OF
SAN DIEGO BY 12Z THURSDAY. LIMITED MOISTURE ASSOCIATED WITH THIS
SYSTEM AND ALTHOUGH THE GFS HAS BUMPED POPS UP SLIGHTLY ACROSS THE
SOUTHERN PORTION OF THE CWA FOR LATE WEDNESDAY NIGHT/THURSDAY... THE
ECMWF AND NAM CONTINUE TO TREND ON THE DRIER SIDE. HAVE INCLUDED
GHOST POPS ACROSS THE SOUTHERN PORTION OF THE SAN BERNARDINO COUNTY
FOR WEDNESDAY NIGHT...BUT THE ONLY CHANCE...SLIGHT CHANCE AT THAT...
OF SHOWERS APPEARS TO BE OVER MOHAVE COUNTY ON THURSDAY. THIS SYSTEM
DOES NOT LOOK TO IMPACT WINDS FOR WEDNESDAY OR THURSDAY.

TEMPERATURES BEHIND THE COLD FRONT TONIGHT WILL ALLOW TUESDAY
DAYTIME TEMPERATURES TO DROP 10-15 DEGREES AREA WIDE...RESULTING IN
BELOW NORMAL READINGS. A SLOW WARMING WILL THEN BE SEEN WITH NEAR
NORMAL READINGS EXPECTED BY THURSDAY.

.LONG TERM...FRIDAY THROUGH MONDAY...THE MEDIUM RANGE MODELS
INDICATE A WARM AND TRANQUIL WEATHER PATTERN IS IN STORE FOR THE
START OF THE WEEKEND UNDER AN AREA OF HIGH PRESSURE. THIS RIDGE IS
FORECAST TO SHIFT EAST IN RESPONSE TO A SHORTWAVE TROUGH SWINGING
ACROSS THE NORTHWEST STATES SUNDAY. THIS WILL RESULT IN SOUTHWEST
WINDS GENERALLY 10 TO 20 MPH ACROSS THE MOJAVE DESERT REGION. A WEAK
SOUTHERN BRANCH OF THE TROUGH IS FORECAST TO DROP DOWN THE WEST
COAST AND CLOSE OFF OVER SOUTHERN CALIFORNIA MONDAY. HOWEVER...IT
WILL BE MOISTURE STARVED AND HARDLY NOTICEABLE IN TERMS OF SENSIBLE
WEATHER. TEMPERATURES SHOULD REMAIN FAIRLY STEADY DURING THE PERIOD
WITH HIGHS RUNNING SEVERAL DEGREES ABOVE NORMAL. LIMITED MID LEVEL
MOISTURE OVER THE SOUTHERN SIERRA AND CENTRAL NEVADA WILL LEAD TO
AFTERNOON CUMULUS BUT THAT IS ABOUT ALL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WIND WILL BEGIN TO PICK UP THIS
EVENING IN ADVANCE OF AN APPROACHING COLD FRONT. THE WINDS WILL
SHIFT TO A NORTHERLY DIRECTION AROUND 07Z AS THE FRONT MAKES ITS WAY
THROUGH THE VALLEY. GUSTS UP TO 25 KTS WILL BE SEEN AFTER THE COLD
FRONT PASSES THROUGH WITH WINDS REMAINING NORTHERLY THROUGH TUESDAY
BUT SPEEDS DECREASING TO LESS THAN 10 KTS BY 22Z. NO PRECIPITATION
OR OPERATIONALLY SIGNIFICANT CLOUDS ARE EXPECTED DURING THIS
PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A COLD FRONT WILL PASS THROUGH THE CWA TONIGHT. SOUTH
TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE FRONT MAINLY AROUND
KDAG WHERE GUSTS TO 20 KTS ARE EXPECTED. BEHIND THE FRONT...WINDS
WILL SHIFT TO THE NORTHWEST TO NORTH AT 10-20 KTS WITH GUSTS UP TO
30 KTS BEFORE DECREASING BY 22Z. THE STRONGEST NORTH WINDS ARE
EXPECTED IN THE COLORADO RIVER VALLEY INCLUDING KEED AND KIFP. A FEW
CLOUDS AOA 25K FEET AT TIMES. &&

.FIRE WEATHER...STRONG NORTH WINDS AND VERY LOW HUMIDITY ARE
EXPECTED IN THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO
RIVER VALLEY TUESDAY BEHIND A COLD FRONT WHICH WILL CROSS OVER THE
REGION EARLY TONIGHT. THE STRONGEST WINDS ARE EXPECTED EARLY TUESDAY
MORNING THROUGH EARLY AFTERNOON BEFORE TAPERING OFF BY LATE TUESDAY
AFTERNOON AND EVENING. A RED FLAG WARNING REMAINS IN EFFECT FOR THIS
AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 5 AM TO 5 PM PDT TUESDAY FOR NVZ466.
     WIND ADVISORY FROM 3 AM TO 3 PM PDT TUESDAY FOR NVZ021.
AZ...RED FLAG WARNING FROM 5 AM TO 5 PM MST TUESDAY FOR AZZ101.
     WIND ADVISORY FROM 3 AM TO 3 PM MST TUESDAY FOR AZZ002-036.
CA...RED FLAG WARNING FROM 5 AM TO 5 PM PDT TUESDAY FOR CAZ229.
     WIND ADVISORY FROM 3 AM TO 3 PM PDT TUESDAY FOR CAZ527.
&&

JENSEN/ADAIR/RYAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 22, 2:21 AM MST, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
221 AM PDT MON APR 22 2013

AZZ002-036-CAZ527-NVZ021-230700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY TODAY. STRONG NORTH WINDS COULD
BEGIN AS EARLY AS TONIGHT AS A COLD FRONT MOVES IN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG NORTH WINDS AND VERY LOW RELATIVE HUMIDITY ARE EXPECTED ON
TUESDAY. A HIGH WIND WATCH IS IN EFFECT...AND SO IS A RED FLAG
WARNING FOR CRITICAL FIRE WEATHER CONDITIONS. HAZARDOUS WEATHER IS
NOT EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-230700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:21 AM MSTRed Flag WarningVEFMohave39 hr
Apr 22, 2:21 AM MSTHigh Wind WatchVEFMohave13 hr

Nearby

Wind Advisories in Arizona, 2013Wind Advisories in California, 2013Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.